February 29, 2024

Eight batches of Robitussin Honey CF Max Adult, for day and nighttime, are being recalled over contamination concerns, according to a voluntary recall notice by Haleon, which was posted Wednesday to the US Food and Drug Administration’s website. 

No illnesses have been reported as of yet, according to the recall, but immunocompromised people could be susceptible to “severe or life-threatening adverse events” from the microbial contamination. Most consumers shouldn’t be at risk of severe illness, but because the risk of infection “cannot be completely ruled out,” Haleon said, the affected lots are being recalled. 

A box label of recalled Robitussin medication

An example of the daytime version of the recalled medicine’s packaging. 

Robitussin

All the recalled products are meant for people age 12 and older for the management of “severe cold, flu and sore throat.” The names of the products are Robitussin Honey CF Max Day Adult and Robitussin Honey CF Max Nighttime Adult. Only select lots of the “honey” Robitussin are being recalled, so it doesn’t affect other medications from the brand. 

This recall comes on the tail of news that resulted in some popular cold medicines being deemed ineffective, after a FDA panel in September found that the main ingredient in many over-the-counter medications, phenylephrine, was no more effective than a placebo at helping people feel better. This didn’t affect the safety of those products, but it did result in some pharmacies pulling the medications themselves and overall confusion among consumers. (Robitussin Honey CF Max doesn’t contain phenylephrine.)

Here’s more details on the recall, what to look for in effective cold and flu medicine and natural ways to manage a virus at home.

How to tell if your cough medicine is recalled, and how to find a replacement 

The recalled lots of Robitussin Honey have expiration dates ranging from May 31, 2025, to Oct. 31, 2025, and come in either 4- or 8-ounce bottles. The affected lot numbers are: 

  • T10810
  • T08730
  • T08731
  • T08732
  • T08733
  • T10808
  • T08740
  • T08742

To find the lot number and expiration date, look toward the bottom of the bottle to find printed numbers next to the label. If the details of your medicine match the information included in the posted recall, don’t use it and call your doctor if you have problems stemming from using the medication. You can also contact the company initiating the recall, Haleon, at [email protected].

An example of the recalled Robitussin box

Robitussin

The batches of Robitussin that were recalled contain acetaminophen, a pain reliever and fever reducer. The medicine also contains the antihistamine diphenhydramine in the “nighttime” version, and the cough suppressant dextromethorphan in the “day” version. If this medication works for you, you can look for other over-the-counter medications that address whatever symptom you’re trying to treat, or are similar multisymptom cold and flu medications. 

However, keep in mind that even though many cold and flu medicines don’t require a prescription, they’re still a drug: always ask your doctor or pharmacist if you plan to take more than one medication, as some ingredients may interact with one another. (It’s also a good idea to check with a doctor before taking an over-the-counter product if you’re already on a prescription medication, or if you’re pregnant.) 

While it’s not a clinical ingredient, the recalled Robitussin medication also contains honey. Eating some honey, or adding it to tea, is a go-to home treatment tip that can help alleviate a sore throat.

And as always, if you’re at higher risk of getting sick from a common virus like RSV (which causes cold symptoms), the flu or COVID-19, it’s important to contact a health care provider sooner rather than later so they can connect you with the right treatment. Antiviral treatment for COVID-19, for example, is available for higher-risk people but needs to be started within five days of symptoms appearing. Flu antivirals are also available for people at higher risk. 

Read more: How to Get More Free COVID Tests (While You Still Can) 

What about ineffective decongestants?

Besides recalled medicine, another thing you should keep in mind when looking for a cold or flu medicine is that phenylephrine, the decongestant ingredient in many popular products, isn’t actually effective when taken orally, according to a panel of FDA experts that met last September. (It’s still considered effective in nasal-spray form.)

The experts we spoke with last fall told us that pseudoephedrine is a more effective decongestant than phenylephrine, which means you’re better off going to the pharmacy and asking for medication that contains pseudoephedrine if your goal is to “unstuff.” (Due to drug laws, you can’t grab pseudoephedrine off a drug store shelf the way you can many other cold or flu medications.) 

However, many medications that contain phenylephrine also contain other active ingredients that relieve other viral symptoms — one of the reasons they may still be on store shelves. Dr. Geoffrey Rutledge, co-founder of the telemedicine site HealthTap, referred to the remaining effectiveness of phenylephrine-containing products as “the power of placebo and the power of the other ingredients.”

So taking this information as another caveat about cold and flu medication: Know what symptoms you’re trying to treat when looking for an over-the-counter medication, and ask your doctor or pharmacist for recommendations if you aren’t sure. 

A person laying on the couch with their hand on their forehead

Visualspace/Getty Images

Natural cold and flu treatments 

If you want to ride out your bout with a virus at home without a medication or drug, there are natural ways you can relieve your symptoms from the comfort of your home. 

For decongestion, you may ease symptoms by using a humidifier or using a mentholated rub on your chest. 

For sore throats, adding honey to your tea, or eating a spoonful of it, may soothe a raw throat. (It’s not safe for young babies, however.) 

Gargling warm salt water may also be a good way to relieve inflammation in the throat, according to GoodRx, in addition to beating bad breath. 

For a cough, Healthline reports that peppermint and ginger teas are among some of the better home therapies.

For more information, learn how you can ease viral symptoms in children naturally, which sleep hacks can help you beat the flu and how to safely use essential oils during flu season.